Medicine And Drugged Driving
Can Your Medicine
Make Driving Dangerous?
May 30, 2017 — Drugged driving – have you done it? We bet you have. Millions of people suffer each year from seasonal allergies triggered by pollen from grass, weeds, or trees. For symptom relief, many head to their local pharmacy to purchase allergy products, usually oral antihistamines. Most people do not realize that many prescription and over-the-counter medicines can cause drowsiness and impair the ability to drive even when used according to the directions. It is extremely important to be sure to read the product label carefully before taking or giving any medicines.
Consumers must err on the side of caution when driving while using products like allergy medicines. According to recent news, drugged driving (driving while under the influence of drugs – legal (prescription/over-the-counter) or illegal) is on the rise across the country. The Governors Highway Safety Association (GHSA) and the Foundation for Advancing Alcohol Responsibility recent report warms state officials of the growing problem of drug use on our roadways.
“As drunk driving has declined, drugged driving has increased dramatically and many of today’s impaired drivers are combining two or more substances, which has a multiplicative effect on driver impairment,” said Ralph. S. Blackman, President and CEO of Responsibility.org.
The message about “drugged driving” is clear … it is dangerous for you, your passengers, and others on the road. Many products can cause drowsiness and loss of attention, making driving dangerous. Driving while under the influence of certain prescription or OTC medicines could get you in the same kind of trouble as if you are caught driving under the influence of alcohol.
Be aware of the following side effects that make it dangerous to drive a car, bus, train, plane, boat or operate machinery.
* sleepiness / drowsiness
* blurred vision
* slowed movement
* inability to focus or pay attention
Be aware that many medicines, prescription and OTC, contain more than one ingredient and some even contain alcohol. Each ingredient can interact differently with alcohol causing dangerous side effects like nausea, vomiting, drowsiness, fainting, and/or loss of coordination. Keep in mind that alcohol-medicine interactions can still occur even if the two were not taken at the same time.
“Our staff is always here to help you prevent exposures/injuries,” says Dr. Diane Calello, Medical Director of the NJ Poison Center. “Call poison control if you have questions about a medicine’s safety, side effects, drug interactions and dosing instructions. Safety isn’t an accident, it’s a choice.”
Poison experts suggest not mixing alcohol and medicines together. Always check the ingredients of OTCs and prescription medicines you plan to use. This will help prevent serious interactions due to taking too much of the same active ingredients.
If you are planning on driving while taking a medicine (prescription or OTC), please discuss this with your healthcare provider or the NJ Poison Experts at 1-800-222-1222 to find out how the medication may affect you. Do not take chances by either waiting until symptoms occur or wasting valuable time looking up information on the Internet because every minute counts in emergencies.
If an exposure happens, it’s good to know help is just a phone call away. If someone is unconscious, not breathing, seizing/convulsing, bleeding profusely, difficult to arouse/wake up, etc. call 911 immediately, otherwise call the NJ Poison Experts at (1-800-222-1222).
Help is Just a Phone Call Away!
We are social. Join us on Facebook (www.facebook.com/njpies) and Twitter (@NJPoisonCenter) for breaking news, safety tips, trivia questions, etc.
Real People. Real Answers.
Diane P. Calello, MD, Executive and Medical Director
Bruce Ruck, Pharm.D., Director, Drug Information and Professional Education
New Jersey Poison Information and Education System (NJPIES)
News Release –
The New Jersey Poison Information & Education System – Serving New Jersey Since 1983